Alert archive / Alabama / Tornado Warnings in 2024

Tornado Warning 11, NWS Mobile, AL

April 10, 2024Baldwin County, Mobile County, Alabama

NWS Mobile, AL issued this tornado warning at Apr 10, 2024, 11:57 AM CDT for Baldwin County, Mobile County, Alabama. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 10, 2024, 11:57 AM CDT (16:57 UTC)
Expired
Apr 10, 2024, 12:30 PM CDT
In force
33 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Baldwin County, AL, Mobile County, AL

The radar

The Mobile radar (KMOB), 15 km from the middle of the area, began a volume at 16:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 10, 12:10 PM CDTTSTM WND DMGUniversity Of South Ala, ALLarge tree down on the campus of the University of South Alabama. Photos relayed on social media. Time estimated by radar.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 10, 9:57 AM CDTTornado WatchSPC6 hr

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 5.0 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2024-04-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1088 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2024-04-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 220 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1088 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
479 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
220 m²/s²
0-3 km storm-relative helicity
327 m²/s²
Significant tornado parameter
1.0
Supercell composite
5.0

Open this sounding in Storm Lab

The text

As transmitted.

235 
WFUS54 KMOB 101657
TORMOB
ALC003-097-101730-
/O.NEW.KMOB.TO.W.0011.240410T1657Z-240410T1730Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Mobile AL
1157 AM CDT Wed Apr 10 2024

The National Weather Service in Mobile has issued a

* Tornado Warning for...
  Central Mobile County in southwestern Alabama...
  West central Baldwin County in southwestern Alabama...

* Until 1230 PM CDT.

* At 1157 AM CDT, a severe thunderstorm capable of producing a
  tornado was located over Mobile Regional Airport, or 6 miles
  northwest of Tillmans Corner, moving northeast at 50 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Midtown Mobile and Mobile Regional Airport around 1200 PM CDT.
  Prichard and I65 And I165 around 1205 PM CDT.
  Downtown Mobile and Chickasaw around 1210 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3059 8830 3066 8836 3086 8801 3084 8793
      3080 8789 3073 8789
TIME...MOT...LOC 1657Z 238DEG 44KT 3064 8826 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

Black
1 follow-up statement
117 
WWUS54 KMOB 101711
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
1211 PM CDT Wed Apr 10 2024

ALC003-097-101730-
/O.CON.KMOB.TO.W.0011.000000T0000Z-240410T1730Z/
Mobile AL-Baldwin AL-
1211 PM CDT Wed Apr 10 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1230 PM CDT FOR CENTRAL
MOBILE AND WEST CENTRAL BALDWIN COUNTIES...

At 1211 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Midtown Mobile, moving northeast at 45 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Prichard, Saraland, Chickasaw, I65 And I165, and I65 And AL 158 
  around 1215 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3065 8815 3074 8822 3086 8801 3084 8793
      3080 8789 3073 8789
TIME...MOT...LOC 1711Z 230DEG 37KT 3074 8816 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

Black

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this tornado warning went out at Apr 10, 10:30 AM CDT, 1 hour 27 minutes earlier.

Area forecast discussion, Apr 10, 10:30 AM CDT, 1 hour 27 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Mobile AL
1030 AM CDT Wed Apr 10 2024

...MESOSCALE UPDATE...

.UPDATE...
Issued at 1030 AM CDT Wed Apr 10 2024

A new Tornado Watch has been issued to cover the remainder of
southwest Alabama and northwest Florida until 5pm this afternoon.
A Tornado Watch remains in effect until 1pm for southeast
Mississippi. A line of severe thunderstorms that has a history of
damaging wind gusts continues to race eastward and will affect all
of southeast Mississippi and much of southwestern Alabama through
the late morning and into the afternoon hours. Increasing
moisture and warming temps downstream of this line will lead to
increasingly favorable conditions for severe storms over the area.
Storms are also expected to develop ahead of the line, with some
area potentially seeing multiple rounds of severe thunderstorms.
Damaging winds up to 80 mph, large hail and tornadoes will all be
possible. Some of the tornadoes could be strong based on the
parameters that are in place.

We will also have to watch for flooding issues if the line does
slow down and potentially stall across some areas. A Flash Flood
Watch remains in effect through late tonight. /13

&&

.PREV DISCUSSION... /issued 806 AM CDT Wed Apr 10 2024/

..New AVIATION...

AVIATION...
(12Z TAFS)
Issued at 806 AM CDT Wed Apr 10 2024

At issuance time, MVFR to IFR ceilings overspread much of the
area. Showers and storms currently over Louisiana and Mississippi
are starting to develop into a severe squall line and is expected to
rapidly advance across the local region mid to late Wednesday
morning into Wednesday afternoon. Severe wind gusts will be likely
with the storms as they advance across the area. Strong
southeasterly to southerly winds of 20-30 kt with gusts over 35 kt
can be expected Wednesday into Wednesday evening outside of
storms. Additionally, 45-50 kts of southwesterly LLWS may also
impact portions of the region during the late afternoon/evening
hours. /96 /21

PREV DISCUSSION... /issued 543 AM CDT Wed Apr 10 2024/

.New NEAR TERM, SHORT TERM, LONG TERM, MARINE...

NEAR TERM...
(Now through Thursday)
Issued at 538 AM CDT Wed Apr 10 2024

The forecast for today remains rather complicated and will
ultimately be determined by mesoscale processes and convective
evolution and boundaries. There remains two plausible outcomes for
how the severe weather and flooding potential may unfold. Model
guidance continues to struggle with the overall pattern,
especially the convective allowing models. The global models,
especially the 00z GFS initialized the best against the 00z upper
air analysis and seems to be handling the synoptic features and
areas of large scale ascent best at this time. Much of the model
guidance has also been a bit too low on temperatures and
dewpoints as of early this morning. A surface boundary is evident
as of 09z extending from a convective line near Houston, TX,
eastward across southern Louisiana, southern Mississippi, and
coastal Alabama. Along and south of this surface boundary,
dewpoints range from the upper 60s in coastal Alabama to lower
70s into Louisiana. Temperatures currently range from the lower
70s in coastal Alabama to the middle 70s in Louisiana.

So the two plausible outcomes will be described below:

Scenario #1: The first plausible outcome features a potential
fast moving quasi-linear convective system (QLCS) racing eastward
across the Gulf Coast and pushing through our forecast area from
late morning through early afternoon. This was supported by
several of the poorly initialized earlier runs of several CAM
models. There currently is an organizing QLCS over southeast Texas
with cooling cloud tops on IR imagery as of 10z. If this QLCS
holds together and advances through our area it could bring a
damaging wind threat along with the potential for a few line
embedded tornadoes. It is possible in this scenario that as
surface heating begins in earnest after sunrise along with
continued moisture advection that a few storms developing ahead of
this line along the aforementioned boundary and at the nose of the
intensifying low level jet could become increasingly surface based
ahead of the line as a moist unstable air mass feeds into the
southern portions of any pre-squall-line activity. These storms
could pose a wind damage and tornado threat if they were to become
surface based. Also, there would be the potential for a higher end
damaging wind threat. Also, strengthening wind fields could also
support the potential for a strong line embedded tornado. In this
scenario, the best potential for severe weather would occur
between late morning through mid afternoon. Also, if the QLCS
maintains intensity and develops a strong cold pool it would
likely overturn the atmosphere significantly and result in any
outflow boundary pushing offshore which would not allow for any
air mass recovery over land ahead of the primary trough axis.
Therefore the severe threat would occur earlier and there would
also likely be less of a flood threat as the system would remain
progressive.

Scenario #2: The shortwave responsible for the intensifying QLCS
over east Texas lifts out to the northeast of the convective line
by later this morning and causes the QLCS to slow and weaken as it
reaches our forecast area by early afternoon. Out ahead of the
slowing/weakening QLCS the aforementioned boundary gradually lifts
northward ahead of the line. To the south of this boundary a
moisture rich unstable air mass resides and would be able to
advect northward into portions of southeast Mississippi and
coastal Alabama. If this were to occur, storms developing within
the lifting frontal zone and forced at the nose of an intensifying
low level jet would likely initially remain elevated. Despite
being elevated, strong shear and elevated instability could still
pose a damaging wind and large hail threat. Storms could
eventually evolve to become more surface based with time and
result in an increasing tornado threat. If the QLCS slows/weakens,
it would likely tend to stretch out east to west along and north
of the boundary with the potential for training convection. This
would result in an enhanced flood threat wherever that boundary
stalls out again. Likely this would be across the northern two-
thirds of the forecast area. South of the boundary would remain
moist and unstable through the afternoon as 245+K theta air
persists across the warm sector through the afternoon mainly
across the coastal counties of Alabama and the western Florida
Panhandle. In this scenario there could be a temporary lull in
convective activity during the afternoon south of the boundary
until the primary negatively tilted trough axis brings renewed mid
level height falls and enhanced large scale ascent. This lift
would overspread a relatively undisturbed quality air mass
characterized by SBCAPE values potentially between 1500-2000j/kg
and intense wind fields. In fact, in this scenario, large
cyclonically curved hodographs with plenty of low level streamwise
component to the storm relative inflow any storms would support
the potential for supercell development and the potential for
tornadoes, a few which could be strong, along with damaging winds.
This potential would likely extend into the evening and overnight
hours from coastal Alabama eastward into the western Florida
Panhandle.

So there is still uncertainty in which scenario plays out and
whether there will be only one main round of severe storms and a
reduced flooding threat, or if there will be two rounds of severe
storms along with an enhanced flooding through to the north of
secondary severe storm event area. Either way, it does appear that
the threat for severe storms is increased in either scenario.
There are also a multitude of additional gradient wind, coastal
flooding, surf and marine hazards.

WIND: A strong onshore flow will develop on Wednesday as the
pressure gradients tightens across the area. A Wind Advisory has
been issued for all inland areas from 11am Wednesday to 8pm
Wednesday for southeasterly winds of 20-30 mph with gusts up to 40-
45mph developing outside of any thunderstorms. The increasing
pressure gradient will also extend over the Gulf Waters and a Gale
Warning remains in effect for all marine zones from Wednesday
morning through early Thursday afternoon with Small Craft
Advisories in effect on either side of the Gale Warning. Winds
over the marine areas are expected to reach 20 to 30 knots with
gusts up to 40 knots and seas building to 6 to 12 ft during this
time.

COASTAL HAZARDS: This system will also result in a multitude of
coastal hazards. A high risk of rip currents remains in effect
through late Thursday night with deadly rip currents likely at all
area beaches. A large onshore fetch will also allow seas to build
with high surf conditions expected at all area beaches. A High
Surf Warning is in effect through late Thursday night with large
breaking waves between 7-9 feet through Thursday morning,
gradually subsiding later in the day. With the increased onshore
flow and high surf, there could also be some minor beach erosion.
Coastal flooding is also possible Wednesday morning and Thursday
morning particularly for portions of Northern Mobile Bay and
perhaps near Bayou La Batre given that we are entering into a
springs tide. A coastal flood advisory remains in effect today.
/JLH

SHORT AND EXTENDED TERM...
(Thursday Night Through Tuesday)
538 AM CDT Wed Apr 10 2024

The upper- level trough begins to lift away from our area at the
start of the period, entering into the western Atlantic by
Saturday morning. In its wake, upper-level ridging begins to build
over the western Gulf/eastern portions of Mexico, slowly
amplifying and shifting eastward through the remainder of the
period. This will allow for northwesterly flow aloft to become
established across the area for the entire period. Through Sunday,
this will help to advect in a much drier airmass (PWATs below
0.75 inches) into the region. By Sunday afternoon/evening, an
embedded shortwave moves within this northwesterly flow aloft.
After its passage, the airmass becomes a bit more modified, with
PWATs increasing to around an inch. At the surface, high pressure
builds in over the ArkLaTex region in the wake of the cold front
Thursday night/Friday and slowly pushes eastward through the
weekend. By the start of the week, the high expands across a good
portion of the Western Atlantic, with a ridge axis extending
across the Florida and into the northern Gulf. With subsidence in
place from this high, no rain is forecast through the entire
period. Temperatures will steadily increase through the period as
winds shift from northwesterly Thursday night to southerly by
Saturday night and beyond (due to the high pushing overhead and
moving off to our east). Highs will increase from the mid 70s on
Friday to the low to mid 80s by Monday and Tuesday, potentially
even reaching the upper 80s in a few localized spots. Lows follow
suit, with upper 40s to low 50s expected at the start of the
period, increasing to the low to mid 60s by the end of the period.
/96

MARINE...
Issued at 538 AM CDT Wed Apr 10 2024

Moderate to occasionally strong onshore winds early this
morning will quickly increase during the day today, along with
building seas, as a storm system moves across the area. Gale
conditions are expected to affect all marine zones Wednesday
afternoon through Thursday. After a cold front crosses area waters
tonight, winds will become westerly to northwesterly. Offshore flow
will ease Friday and return back to onshore flow over the weekend as
high pressure approaches the area. /96

&&

.PRELIMINARY POINT TEMPS/POPS...
Mobile      59  72  50  77  49  79  54  79 /  70   0   0   0   0   0   0   0
Pensacola   64  73  55  75  55  77  58  77 /  90   0   0   0   0   0   0   0
Destin      65  73  58  74  57  75  60  76 /  90   0   0   0   0   0   0   0
Evergreen   60  72  48  75  47  81  50  82 /  90  10   0   0   0   0   0   0
Waynesboro  56  71  47  76  47  81  51  81 /  50   0   0   0   0   0   0   0
Camden      58  69  48  73  47  80  51  81 /  80  10   0   0   0   0   0   0
Crestview   62  75  48  77  46  81  50  81 /  90   0   0   0   0   0   0   0

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...Wind Advisory until 1 AM CDT Thursday for ALZ051>060-261>266.

     Flood Watch through late tonight for ALZ051>060-261>266.

     Coastal Flood Advisory until 6 PM CDT this evening for ALZ263-
     264.

     High Rip Current Risk through Friday morning for ALZ265-266.

     High Surf Warning until 1 AM CDT Friday for ALZ265-266.

FL...Wind Advisory until 1 AM CDT Thursday for FLZ201>206.

     Flood Watch through late tonight for FLZ201>206.

     High Rip Current Risk through Friday morning for FLZ202-204-206.

     High Surf Warning until 1 AM CDT Friday for FLZ202-204-206.

MS...Wind Advisory until 1 AM CDT Thursday for MSZ067-075-076-078-079.

     Flood Watch through late tonight for MSZ067-075-076-078-079.

GM...Gale Warning until 1 PM CDT Thursday for GMZ630>636.

     Small Craft Advisory from 1 PM to 7 PM CDT Thursday for
     GMZ630>636.

     Gale Warning until 7 PM CDT Thursday for GMZ650-655-670-675.

     Small Craft Advisory from 7 PM Thursday to 1 AM CDT Friday for
     GMZ650-655-670-675.

&&

This product is also available on the web at:
www.weather.gov/mob

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 9, 7:03 PM CDTCoastal Flood AdvisoryMOBBaldwin, Mobile23 hr
Apr 10, 9:42 AM CDTRiver Flood WarningMOBBaldwin12 hr
Apr 10, 9:43 AM CDTRiver Flood WarningMOBCovington, Escambia34 hr
Apr 10, 11:23 AM CDTSevere Thunderstorm Warning Considerable damage threatMOBMobile, Washington52 min
Apr 10, 11:36 AM CDTSevere Thunderstorm WarningMOBBaldwin39 min
Apr 10, 11:43 AM CDTSpecial Marine WarningMOB92 min
Apr 10, 12:13 PM CDTSevere Thunderstorm WarningMOBBaldwin, Mobile47 min
Apr 10, 12:15 PM CDTFlash Flood WarningMOBMobile3 hr
Apr 10, 12:54 PM CDTSevere Thunderstorm WarningMOBBaldwin51 min
Apr 10, 1:02 PM CDTAreal Flood AdvisoryMOBBaldwin, Clarke, Washington3 hr
Apr 10, 1:08 PM CDTSpecial Marine WarningMOB97 min
Apr 10, 1:36 PM CDTSevere Thunderstorm WarningMOBCovington, Escambia54 min
Apr 10, 1:44 PM CDTRiver Flood WarningMOBBaldwin8 hr
Apr 10, 1:45 PM CDTRiver Flood WarningMOBEscambia8 hr
Apr 10, 1:46 PM CDTRiver Flood WarningMOBBaldwin8 hr
Apr 10, 1:48 PM CDTRiver Flood WarningMOBCovington20 hr
Apr 10, 2:19 PM CDTAreal Flood AdvisoryMOBBaldwin, Conecuh, Covington, Escambia3 hr
Apr 10, 2:19 PM CDTSpecial Marine WarningMOB86 min
Apr 10, 2:25 PM CDTSevere Thunderstorm WarningMOBCovington65 min
Apr 10, 3:16 PM CDTAreal Flood AdvisoryMOBMobile3 hr
Apr 10, 3:39 PM CDTSpecial Marine WarningMOB51 min

Nearby

Tornado Warnings in Alabama, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.